Jump to content
CrazyBoards.org

My pdoc won't make up her mind about my schizoaffective disorder.


Recommended Posts

She keeps changing my diagnosis from schizoaffective disorder depressive type to bipolar type. Now I normally wouldn't care but she keeps changing my treatment plan with the diagnosis. One minute it's antidepressants and antipsychotics the next it's mood stabilizers and antipsychotics. Neither treatment plan gets a fair shake so I never know if something would have helped because I'm never on one long enough to find out. 

So I've been on Wellbutrin for like, almost a month now. I've been hypomanic since the second week and it's getting more and more intense. She won't take me off the antidepressant and now the voices are coming back and I'm not sure what to do. Should I just stop taking them? I'm afraid I'm going to do something bad, or that I'll end up worse. I can't think straight my thoughts are all jumbled and going way too fast, I can't stop moving around, I've barely slept all month it's just all getting to be too much.

I'm afraid if I stop taking it though that I'll end up depressed again and I really don't want that (obviously), I think that might be what my pdoc is thinking and might be why she hasn't taken me off of it yet. So what do I do? It seems I'm damned if I do damned if I don't, I either end up risking being depressed or manic it's like there's no middle ground.

 

Any advice is hugely appreciated.

Link to comment
Share on other sites

I think if I were in your shoes I would shop for another psychiatrist.  I've found that for me it was more beneficial if I had a therapist in the same office to run interference for me.  Sometimes they listen to other professionals more than me.  That's just for me though, it may be different for you.

Link to comment
Share on other sites

That sounds really stressful and I don't know what to suggest about the meds thing right now.

 

In the long run I think you need to change pdoc. Really I think you do. She isn't making things better and she definitely isn't listening to you.

 

If you have tried to talk to her and voice your concerns and she's still doing this then you need to find someone who is going to give you the care you need. 

 

Good luck! :-)

Link to comment
Share on other sites

I have a psych nurse/tdoc (yes she's both) in the same office I could get her to talk to my pdoc about this for me, she was the one who originally noticed that I was getting hypomanic in the first place. As far as shopping around for a new pdoc, it doesn't really work that way here unless you have enough money for a private pdoc. You get assigned one by the health care system and you're stuck with them until you move pretty much. It's one of the flaws with our system here.

Link to comment
Share on other sites

I think you need to call your pdoc now and tell her about your symptoms and that something needs to be done. Going manic isn't going to help anything. Long-term, it sounds like time to find a new pdoc. I too have found good results with a pdoc - tdoc team.

yes, exactly

I think your symptoms are dangerous - you don't want a full blown mania

Link to comment
Share on other sites

Hi,

 

Maybe you could think about how your pdoc communicate? I only say it because where I am, I have been given a pdoc to work with, that is it. We have a great working relationship, but in seven years, we have come up against plenty of disagreements and mutual disappointment so we had to figure it out. Things that helped me:

 

1. Keeping a written diary record/online mood chart. That way, I can demonstrate how bad a symptom is, when it started, I can easily look at what is stressing me out in my life that might have triggered it etc. The problem with med changes are, in some cases is becomes obvious fast that a med is no good. Other times, it can take weeks to see if a med will work. Often the pdoc is working to their own plan, which is may not be beneficial for you to know the extent of. So to be able to assert yourself, it can help to record things. It shows you are taking the med change seriously, that you have a clear concept of what is bothering you etc.

 

2. Bringing a loved one or friend to the appt when I need to advocate for a med change. I often lack insight, so if I say a med is too sedating or not working, my pdoc can doubt that at times. I have done some stupid shit and made some poor judgment calls on meds, I don't blame him. But if you are feeling agitated or hearing voices, and someone else is witness to that, you pdoc will have to acknowledge that and give you a damn good reason to continue.

 

3. Have some coping skills and use them. Meds are not able to eradicate all symptoms, but if you have used your coping skills to manage a symptom/med side effect and it is *still* bothering you, then the pdoc has to consider that. For instance 'I want off my AD cos I am struggling to sleep' is not as effective as 'I want off my AD cos I am struggling to sleep. And I already tried uping my exercise, meditation, sleep hygiene etc but it is STILL a problem.

 

4. Be clear on what aspect of your MI you want to deal with and what you can tolerate. Obviously, in a crisis, the priority is to create safety and stability. But long term med changes are a trade off, the relief you want against a side effect or decrease in your abilities. There may be a point in your life where some residual hypomania or mild voice hearing is tolerable, but six months later if you are working or parenting or just life is busier, that may not be tolerable. I was ok with gaining weight for a few years to get well, but once I had some stability, I weaned off the meds that caused that gain. 

 

If your pdoc has a plan to reduce some aspects of your symptoms and your own vision for your treatment doesn't match, then this kind of conflict can come up, and it'snot always a case of not being taken seriously, it's just that perhaps you're both unclear as to the plan. If you have a history dominated by severe depression that drives your anxiety and causes a risk of suicide, that would make sense to push an AD. However if mania ia causing you grief, your pdoc needs to realize that too.

 

These are just some reflections based on my own personal experience, they may not apply. I have always found that when these battles come up with my pdoc, it helps me to 'zoom out' and make it less personal, so we can talk about the bigger picture.

Link to comment
Share on other sites

I can't afford to see a private pdoc even for just a 2nd opinion, otherwise that would be a great solution to this issue. I have no insurance so I'm stuck with the pdoc I've been assigned by the system.

I'll be contacting my pdoc asap about this, although I'm not sure they'll be able to squeeze me in before my appointment on Thursday, but I'll try at least.

 

Titania, thank you so much for taking the time to write that post. I would have never thought of a lot of those ideas on my own. I do of course bring my SO to my appointments when I can, she sees things that I do that I don't even realize are part of my MI and is good at bringing them up to my pdoc. I'm kind of short on coping skills, I know a lot for my anxiety but I haven't really found many for the other aspects of my MI, that's something my tdoc and I have been working on recently though.

I think my pdoc and I might just be on different pages as far as what we're expecting me to get out of treatment so that's going to be something I talk about with her next time I see her. Thanks again.

Link to comment
Share on other sites

I'm sorry you keep getting pushed back and forth, definitely call and let them know about the hypomania before it turns even worse!

 

I'm on a good combo (ok, well, the AP needs help) between Wellbutrin XL, Lamictal, and AP-of-the-month (haha, yea, pdoc is being a bit of a jackass with this. Sure, take away what works, why not! It's not him who has to deal with the hallucinations, agitation, general craziness, right?! I digress...)

 

Wellbutrin has been really good ot me. Previous pdoc tried to add Effexor to my mix at the time (Wellbutrin, Lithium or Lamictal, can't remember which, and Abilify). I shot sky high and ended up IP. As long as I have a mood stabilizer with the Wellbutrin, and no other funny business with adding in ADs, it's been a lifesaver.

 

I'm rambling...I really hope your pdoc can get things figured out, with your help. Be assertive (not implying that you aren't already)!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...